Article Text

Reversible posterior leukencephalopathy syndrome induced by granulocyte stimulating factor filgrastim
  1. T LENIGER,
  2. O KASTRUP,
  3. HC DIENER
  1. Department of Neurology, University of Essen, Hufelandstrasse 55, 45122 Essen, Germany
  1. Dr Tobias Leniger tobias.leniger{at}uni-essen.de

Statistics from Altmetric.com

Posterior leukencephalopathy syndrome is characterised by visual disturbances, altered mental status, drowsiness, seizures, headache, and occasionally focal neurological signs. It is usually associated with severe hypertension and has most often been seen in patients treated with immunsuppressive drugs such as cyclosporin A, tacrolimus, and interferon-α.1 2

The granulocyte and granulocyte macrophage stimulating factor filgrastim (Neupogen®) is used in chemotherapy induced bone marrow suppression. By contrast with molgramostim (Leukomax®) filgrastim is supposed to have fewer CNS side effects. Intracranial hypertension and convulsions have been reported after molgrastim therapy. Only one case of recurring encephalopathy and focal status epilepticus due to filgrastim is published.3 In that case the contrast enhanced CT was normal.

We report a case of reversible posterior leukencephalopathy syndrome with transient bilateral changes in the occipital and parietal regions involving the white matter on MRI induced by filgrastim. This is to our knowledge the first with reversible changes on MRI to be reported after filgrastim therapy.

A 45 year old previously healthy women was diagnosed with centrocytic centroblastic non-Hodgkin's lymphoma with intermediate to high malignancy in August 1999. The first cycle of chemotherapy with vincristin, ifosfamide, and etoposid was well tolerated. Two days after termination of chemotherapy she received subcutaneously 300 μg filgrastim (Neupogen) daily because of bone marrow suppression with leukopenia for 9 days. After 3 days the dose was increased to 600 μg/day. One day after termination of filgrastim and almost 2 weeks after chemotherapy, she developed acute cortical blindness within 30 minutes. On the next day simple partial and complex partial seizures, non-convulsive status, agitation, and desorientation followed. Brain MRI obtained 1 day later showed bilateral hyperintensities in the parietal and occipital regions involving white matter with some involvement of the overlaying grey matter on proton density images (figure). Non-convulsive status with somnolence and disorientation were documented by EEG, which showed a bilateral parieto-occipital focus with continuous rhythmic delta activity, sharp waves, and spike wave complexes; status could be terminated with 1 mg intravenous clonazepam.

Left: bilateral PD hyperintensities in the parietal and occipital regions at the onset of symptoms. Right: bilateral PD hyperintensities in marked resolution 7 days later.

Lumbar puncture and ultrasonography of the vertebral and basilar arteries did not show any abnormalities. Transoesophageal echocardiography showed normal left ventricular function. Routine biochemistry including electrolytes, creatinine, and blood urea nitrogen were normal throughout except increased C reactive protein (due to tumour). Haematological values showed pancytopenia. There was no evidence for viral and bacterial infection. A pleural effusion on the left side had developed before chemotherapy. A chest radiograph was now normal. Blood pressure was normal throughout.

As no other diagnosis could be ascertained, a causal relation with filgrastim, her sole new medication, was discussed. The patient was treated with a diuretic (furosemid), a neuroleptic (haloperidol), and anticonvulsants (phenytoin and clonazpam intravenously). The syndrome gradually remitted after 1 week without residue. The patient was well thereafter. Control MRI 7 days after the onset of symptoms showed hyperintensities in the parietal and occipital regions involving white matter in marked resolution on proton density images (figure).

This case demonstrates that the granulocyte stimulating factor filgrastim can have marked neurotoxic side effects in the form of a typical posterior leukencephalopathy syndrome in the absence of severe hypertension. The pathogenesis of posterior leukencephalopathy syndrome has remained illusive. It probably reflects the increased vulnerability of posterior regions of the brain to different vascular, toxic, or metabolic disturbances. It has been suggested that the predelection for the posterior circulation is a consequence of poorer control of local cerebral autoregulation due to the relatively poorer sympathetic innervation. It cannot be stated whether in this case filgastrim neurotoxicity was due to direct toxic or transient vascular damage, by analogy with CNS toxicity reported after interleukine-2 therapy.4 5 Both mechanisms seem possible.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.